Ototoxicity (Ear Poisoning)
Also called: Ear Poisoning
What Is Ototoxicity?
Ototoxicity is when a person develops hearing or balance problems due to a medicine. This can happen when someone is on a high dose of a drug that treats cancer, infections, or other illnesses.
When doctors find ototoxicity (oh-tuh-tok-SISS-ih-tee) early, they may be able to prevent it from getting worse. They also can help kids find the right treatments and therapies to manage problems the condition can cause.
What Happens in Ototoxicity?
Ototoxicity damages the inner ear. This part of the ear gets and sends sounds and controls balance. How much damage happens depends on:
- the type of medicine causing it
- how much medicine the child got
- how long the child took the medicine
What Are the Signs & Symptoms of Ototoxicity?
The symptoms of ototoxicity can come on suddenly or show up over time.
Kids with ototoxicity might have:
- no problems
- minimal hearing loss but not notice a problem
- "ringing in the ears" (tinnitus). This also can cause strange sounds like hissing, buzzing, humming, and roaring.
- major problems with balance
- hearing problems, usually in both ears (called bilateral hearing loss). They may have trouble hearing certain things, from high-pitched sounds to talking if there's background noise.
- profound hearing loss (deafness)
Signs of hearing problems include:
- limited, poor, or no speech
- not seeming to pay attention
- problems in school or trouble with learning
- turning up the volume on the TV or stereo
- not responding to conversation-level speech or noises as expected. Babies and kids who aren't talking yet won't react to or turn their heads when they hear a loud sound.
- becoming tired more quickly or more often after hours of careful listening (such as after school)
Signs of balance problems include:
- falling a lot
- an unsteady "woozy" feeling that makes it hard to stand up, walk, or climb the stairs without falling
- walking with their legs too far apart
- not being able to walk without staggering
- trouble walking in the dark
Kids with balance and vision problems might:
- get a lot of headaches
- feel lightheaded, dizzy, or disoriented
- have trouble with reading, such as needing time to adapt their vision when switching from reading a book to reading something at a distance
Nausea, vomiting, diarrhea, and changes in heart rate and blood pressure also can happen.
The most severe cases might affect vision. Kids may see images that bounce, jump around, or look blurry whenever they move their heads. This is called oscillopsia (ah-sih-LOP-see-uh).
How Is Ototoxicity Diagnosed?
There's no way to test if a drug has caused ototoxicity. When a child has signs of a problem, the doctor may do hearing or balance tests. Often, they refer kids to an audiologist or otolaryngologist (ear, nose, and throat specialist, or ENT) for tests.
These tests can include:
Behavioral hearing tests. These involve watching a child's response to sounds like calibrated speech and pure tones. Pure tones are the distinct pitches (frequencies) of sounds. The tests track the thresholds of hearing for various sounds.
Auditory brainstem response (ABR) test. Tiny earphones go in the ear canals and electrodes (small stickers) go on the scalp and behind the ears. The electrodes measure the responses from the auditory (hearing) nerve and other important auditory centers in the brain stem.
Otoacoustic emissions (OAE) test. A tiny probe goes in the ear canal, then many pulse-type sounds are introduced. An "echo" response from cells in the inner ear is recorded. A normal recording means that the inner ear amplifies sounds normally. This test, along with the ABR, is often used on newborns, babies, and young children.
Electronystagmogram (ENG). This test checks balance. A computer records involuntary eye movements as the child looks at a moving target or moves the head up and down, or after an injection of warm or cold water into the ear canal.
Posturography. This measures how well a child balances while standing on a stable or unstable platform.
Balance questionnaires. Kids old enough to describe a medical problem might write down their level of dizziness throughout the day as they do different things.
How Is Ototoxicity Treated?
Research continues on ways to prevent ototoxicity or fix the damage it can cause. So far there's no sure way to reverse it.
The good news is that sometimes the ear just needs time to heal. And some kids may have no further hearing or balance problems if they can stop taking the medicine that's causing their symptoms.
Sometimes, doctors might change the dosage or the medicine. But that's not always an option. Some drugs are key to fighting an infection or disease.
When switching to a different drug or reducing the dose isn't possible, auditory or listening therapy and speech (lip) reading can help.
What Can Help With Hearing Loss?
Kids with serious damage to the inner ear may need an amplification device, hearing aid, or cochlear implant:
- An amplification device called an FM system can help reduce background noise. Some classrooms have FM systems, or "auditory trainers," to improve hearing in group or noisy environments. These also can be fitted for personal or home use. Other assistive listening or alerting devices may help older kids.
- Hearing aids can fit inside or behind the ear and make sounds louder. An audiologist adjusts them so that the sound coming in is amplified enough to let a child hear it well.
Sometimes, the hearing loss is so severe that the most powerful hearing aids can't amplify the sound enough. In those cases, doctors might recommend a cochlear implant:
- Cochlear implants are surgically implanted devices. They bypass the damaged inner ear and send signals right to the auditory nerve. A small microphone behind the ear picks up sound waves and sends them to a receiver under the scalp. The receiver sends impulses to the auditory nerve. These signals are sensed as sound and let the person hear.
Kids with balance problems will have balance therapy, or vestibular rehabilitation. They'll work with a physical therapist or a vestibular therapist (someone trained in treating balance problems). Therapy might include exercises to help balance skills and coordination. These can involve:
- bending down
- standing or walking with eyes open and then with eyes closed
- having the therapist position the child's head at different angles to move fluid or debris out of certain parts of the ear
How Can Parents Help?
Problems from ototoxicity aren't always easy to notice. Kids with minimal hearing loss might have symptoms that don't seem worth telling parents or doctors about. Some may not notice anything at all. Balance problems can be even tougher to spot, because kids have a harder time than adults recognizing and describing them.
So, before your child takes any new medicine, ask your doctor what side effects it might cause and what you should look for. To watch for problems with drugs that have a major ototoxicity risk, doctors may recommend that a child see:
- an audiologist
- a vestibular therapist
Follow the testing schedule the doctor gives you, even if you don't notice any change in hearing or balance. Regular, repeated testing is the best way to catch an ototoxic effect early.
What Else Should I Know?
The sooner doctors diagnose ototoxicity, the sooner a child's treatment can begin.
In the youngest kids, it's especially important to catch it early. To develop their speech and language skills, babies and toddlers need to hear voices and conversations clearly. Hearing problems in older kids can affect how they socialize, communicate with others, and do in school.
Balance problems can have a huge effect on kids of any age, and can put them at risk for dangerous falls.
If your child has hearing and/or balance problems while on high doses of medicines, talk to your doctor. Mention all symptoms, even if they don't seem related. You might not think things like trouble walking or paying attention in school could have anything to do with the ears, but they might.
If you're concerned about any medicine your child is taking, call your doctor. But don't change the dose or stop giving your child a medicine without talking to your doctor first.